Oregon, 2011

Heavy Snow in Oregon, February 22 to 24, 2011

February 22 to 24, 2011 · NWS PDT · 1 event in 1 county or zone

Cold arctic air combined with a moist westerly flow brought heavy snow to the Blue Mountains. Snowfall amounts in inches included Tollgate (18).

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PDT wrote it up.

Cold arctic air combined with a moist westerly flow brought heavy snow to the Blue Mountains. Snowfall amounts in inches included Tollgate (18).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before the first event at Feb 22, 3:40 AM PST, 2 hours 20 minutes earlier.

Area forecast discussion, Feb 22, 3:40 AM PST, 2 hours 20 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PENDLETON OR
340 AM PST TUE FEB 22 2011

UPDATED AVIATION DISCUSSION

.SHORT TERM...TODAY THROUGH THURSDAY...AN ACTIVE WEATHER PATTERN
WILL PERSIST THROUGH THE REST OF THE WEEK. FIRST A NORTHWEST FLOW
ALOFT...COMBINED WITH A SOUTHWEST TO WEST FLOW NEAR THE SURFACE
BEHIND A WEATHER SYSTEM THAT DROPPED SOUTHWARD ALONG THE COAST
YESTERDAY IS PRODUCING NUMEROUS SNOW SHOWERS ACROSS THE CASCADE
CREST AND EAST SLOPES OF WASHINGTON AND NORTHERN OREGON. SO FAR THE
SNOW AMOUNTS THERE HAVE BEEN VERY LIGHT ON THE OREGON SIDE...BUT
ADVISORY AMOUNTS OF ACCUMULATION ARE EXPECTED OVER THE WASHINGTON
PORTION. ELSEWHERE SNOW SHOWERS ARE OCCURRING OVER THE NORTHERN BLUE
MOUNTAINS...WHICH WILL PERSIST THROUGH THE DAY TODAY THROUGH
WEDNESDAY AFTERNOON. THE FLOW IS TOO PARALLEL...OR EVEN DOWN
SLOPE...OFF THE SOUTHERN BLUE MOUNTAINS TO PRODUCE ADVISORY AMOUNTS
THERE...BUT SEVERAL INCHES CAN STILL BE EXPECTED OVER THE SOUTHERN
BLUES TODAY THROUGH WEDNESDAY AFTERNOON. CURRENTLY THERE IS A WINTER
WEATHER ADVISORY FOR THE WASHINGTON CASCADES AS WELL AS THE NORTHERN
BLUES THROUGH WEDNESDAY AFTERNOON WHICH LOOKS GOOD AT THIS POINT.
HOWEVER...THE DAY SHIFT SHOULD WATCH THE ACCUMULATION AMOUNTS IN
CASE WARNING AMOUNTS BECOME POSSIBLE OR EXPECTED...BUT AT THIS TIME
THEY ARE NOT EXPECTED. OTHER PLACES THAT NEED TO BE WATCHED TODAY
FOR POSSIBLE ADVISORY AMOUNTS OF SNOW ARE THE JOHN DAY
HIGHLANDS...BUT ADVISORY AMOUNTS ARE NOT EXPECTED THERE EITHER.
LASTLY SURFACE PRESSURE GRADIENTS ARE EXPECTED TO INCREASE ACROSS
MOST OF THE FORECAST ARE TODAY TO CREATE WINDY CONDITIONS. THE
GRADIENTS WILL INCREASE ENOUGH TO WARRANT A WIND ADVISORY OVER THE
KITTITAS VALLEY...AND OTHER AREAS WILL NEED TO BE MONITORED AS
WELL...ESPECIALLY THE COLUMBIA BASIN AND BLUE MOUNTAIN FOOTHILLS.

ONCE THIS PATTERN DISSIPATES WEDNESDAY NIGHT THEN AN ARCTIC FRONT
WILL PUSH SOUTHWARD ON THURSDAY BRINGING MUCH COLDER AIR AND MORE
SNOW...BUT MAINLY JUST LIGHT SNOW...TO MOST AREAS...EVEN IN THE
LOWER ELEVATIONS INCLUDING THE BLUE MOUNTAIN FOOTHILLS AND THE LOWER
COLUMBIA BASIN BASIN. UNTIL THEN TEMPERATURES WILL BE QUITE MILD IN
THE FOOTHILLS AND BASIN WITH READINGS MAINLY IN THE 40S TODAY AND
WEDNESDAY. TEMPERATURES WILL DROP INTO THE 30S ON THURSDAY IN THE
BASIN AND FOOTHILLS. SNOW AMOUNTS WILL BE LIGHT IN MOST AREAS AS THE
FLOW WILL BE FROM THE NORTH AND NORTHEAST WHICH IS A DRY PATTERN...
SO AT THIS TIME WILL NOT ISSUE ANY WINTER HIGHLIGHTS FOR THURSDAY'S
EVENT. HOWEVER SNOW ADVISORY AMOUNTS ARE POSSIBLE IN THE BLUE
MOUNTAINS DUE TO UP SLOPE SNOW SHOWERS THERE...AND A SPECIAL WEATHER
STATEMENT HAS BEEN ISSUED TO DISCUSS THE UPCOMING CHANGE TO MUCH
COLDER WEATHER. 88

.LONG TERM...THURSDAY NIGHT THROUGH TUESDAY...EVEN AS THE LOW
PRESSURE SYSTEM SINKS SOUTH OF THE AREA ON THURSDAY NIGHT AND
FRIDAY...LINGERING MOISTURE WILL CONTINUE TO FUEL SNOW SHOWERS. THE
BEST PRECIPITATION CHANCES WILL BE ALONG THE EAST SLOPES OF THE
CASCADES AND OVER HIGHER TERRAIN OF EAST CENTRAL OREGON AS NORTHERLY
FLOW ENHANCES OROGRAPHIC LIFT. ARCTIC AIR WILL ALSO ACCOMPANY THIS
WEATHER SYSTEM WITH THE COLDEST AIR EXPECTED TO ARRIVE FRIDAY. THE
MODELS CONTINUE TO AGREE THAT TEMPERATURES WILL BE AROUND 20 DEGREES
BELOW NORMAL ON FRIDAY AND SATURDAY. SHOWERS AND CLOUDS WILL
DIMINISH ON FRIDAY NIGHT...THEREFORE RADIATIONAL COOLING WILL ALLOW
TEMPERATURES TO PLUMMET INTO THE SINGLE DIGITS ACROSS MUCH OF THE
AREA WITH THE MOUNTAINS EXPERIENCING LOWS BELOW ZERO. A TRANSITORY
RIDGE OF HIGH PRESSURE WILL BUILD INTO THE REGION ON SATURDAY FOR
DRY CONDITIONS. THE FLOW WILL THEN BECOME MORE WESTERLY AGAIN ON
SUNDAY AND MONDAY. WARMER WEATHER CAN THEREFORE BE EXPECTED ALTHOUGH
TEMPERATURES WILL REMAIN AROUND 10 DEGREES BELOW NORMAL. ANOTHER LOW
WILL DROP DOWN THE BRITISH COLUMBIA COAST DURING THIS PERIOD.
ONSHORE FLOW COMBINED WITH EMBEDDED SHORTWAVES ROUNDING THE BASE OF
THIS LOW WILL BRING A CHANCE OF RAIN AND SNOW TO THE PACIFIC
NORTHWEST THROUGH THE MIDDLE OF NEXT WEEK.  TRIMARCO

&&

.AVIATION...12Z TAFS...ANOTHER WEATHER SYSTEM IS MOVING INTO THE
REGION WITH INCREASING CLOUDS AND LOWERING CEILINGS. THIS SYSTEM IS
CURRENTLY BRINGING RAIN AND SNOW SHOWERS TO THE BLUE MOUNTAINS.
SHOWER ACTIVITY WILL INCREASE THROUGHOUT THE DAY...AND ALL TAF SITES
WILL HAVE A CHANCE OF SHOWERS. YET AT KYKM AND KPSC THERE IS LOW
CONFIDENCE THAT PRECIPITATION WILL OCCUR GIVEN RAINSHADOWING.
SOUTHWEST WINDS HAVE ALREADY INCREASED AT KPDT...KALW AND KPSC...AND
WINDS WILL INCREASE TO 20-30 KTS AREA-WIDE BY LATE MORNING. WINDS
WILL DIMINISH TO 10-20 KTS BY WEDNESDAY MORNING. MAINLY VFR
CONDITIONS ARE EXPECTED WITH MVFR CONDITIONS POSSIBLE IN THE
VICINITY OF SHOWERS.  82

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  45  32  43  30 /  40  50  60  70
ALW  47  34  44  31 /  60  60  60  70
PSC  50  31  43  30 /  20  20  40  50
YKM  47  26  42  27 /  20  30  30  60
HRI  50  30  43  30 /  20  30  40  50
ELN  46  25  42  25 /  30  40  30  60
RDM  42  23  38  24 /  30  40  60  60
LGD  39  26  35  26 /  50  60  60  60
GCD  39  25  35  26 /  40  50  50  60
DLS  49  33  46  31 /  40  50  60  70

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...WINTER WEATHER ADVISORY FROM 7 AM THIS MORNING TO 4 PM PST
     WEDNESDAY ORZ502.

WA...WINTER WEATHER ADVISORY UNTIL 10 PM PST THIS EVENING WAZ520.

     WINTER WEATHER ADVISORY FROM 7 AM THIS MORNING TO 4 PM PST
     WEDNESDAY WAZ030.

     WIND ADVISORY FROM 10 AM THIS MORNING TO 10 PM PST THIS EVENING
     WAZ026.

&&

THREAT INDEX
TODAY : YELLOW
WEDNESDAY : YELLOW
THURSDAY : GREEN

GREEN: NONE OR LIMITED NEED FOR WATCHES, WARNINGS, OR ADVISORIES.
YELLOW: A FEW WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.
RED: NUMEROUS WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON

88/82/82
Hazardous weather outlook, Feb 22, 5:23 AM PST, 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
523 AM PST TUE FEB 22 2011

ORZ041-042-044-049-050-502-503-505>509-WAZ024-026>030-520-521-
231315-
EASTERN COLUMBIA RIVER GORGE OF OREGON-NORTH CENTRAL OREGON-
LOWER COLUMBIA BASIN OF OREGON-GRANDE RONDE VALLEY-WALLOWA COUNTY-
NORTHERN BLUE MOUNTAINS OF OREGON-
SOUTHERN BLUE MOUNTAINS OF OREGON-JOHN DAY BASIN-OCHOCO-
JOHN DAY HIGHLANDS-
FOOTHILLS OF THE NORTHERN BLUE MOUNTAINS OF OREGON-
FOOTHILLS OF THE SOUTHERN BLUE MOUNTAINS OF OREGON-
EAST SLOPES OF THE OREGON CASCADES-
EASTERN COLUMBIA RIVER GORGE OF WASHINGTON-KITTITAS VALLEY-
YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS OF WASHINGTON-
EAST SLOPES OF THE WASHINGTON CASCADES-SIMCOE HIGHLANDS-
523 AM PST TUE FEB 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

SNOW
     EAST SLOPES OF THE WASHINGTON CASCADES, NORTHWEST BLUE
     MOUNTAINS OF WASHINGTON, EAST SLOPES OF THE OREGON CASCADES,
     GRANDE RONDE VALLEY, WALLOWA COUNTY, NORTHERN BLUE MOUNTAINS
     OF OREGON, SOUTHERN BLUE MOUNTAINS OF OREGON

STRONG WIND
     KITTITAS VALLEY

A STRONG NORTHWEST FLOW WILL CAUSE STRONG GUSTY WINDS TODAY IN THE
KITTITAS VALLEY FROM THIS MORNING THROUGH LATE THIS AFTERNOON AND
THIS EVENING. A WIND ADVISORY IS IN EFFECT FOR THE KITTITAS VALLEY
FROM 10 AM THIS MORNING THROUGH 10 PM THIS EVENING. PLEASE REFER TO
NWS HAZARD PRODUCT ID PDXNPWPDT FOR MORE DETAILS.

MOISTURE IN THE NORTHWEST FLOW ALOFT AND A SOUTHWEST FLOW NEAR THE
SURFACE WILL CAUSE NUMEROUS SNOW SHOWERS OVER THE CREST OF THE
WASHINGTON CASCADES WHICH WILL SPILL OVER TO THE EAST SLOPES TODAY
THROUGH THIS EVENING. NUMEROUS SNOW SHOWERS WILL ALSO OCCUR OVER THE
NORTHERN BLUE MOUNTAINS TODAY THROUGH WEDNESDAY AFTERNOON. WINTER
WEATHER ADVISORIES ARE IN EFFECT FOR THESE AREAS THROUGH AT LEAST
THIS EVENING. PLEASE REFER TO NWS HAZARD PRODUCT ID PDXWSWPDT FOR
MORE DETAILS. THE SNOW MAY BECOME MODERATE TO HEAVY AT TIMES THIS
AFTERNOON AND TONIGHT WITH POOR VISIBILITIES. SNOW SHOWERS ARE ALSO
EXPECTED IN OTHER PORTIONS OF THE FORECAST AREA...BUT WITH ONLY
LIGHT ACCUMULATIONS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SNOW WEDNESDAY
     EAST SLOPES OF THE WASHINGTON CASCADES, NORTHWEST BLUE
     MOUNTAINS OF WASHINGTON, EAST SLOPES OF THE OREGON CASCADES,
     GRANDE RONDE VALLEY, WALLOWA COUNTY, NORTHERN BLUE MOUNTAINS
     OF OREGON, SOUTHERN BLUE MOUNTAINS OF OREGON

SNOW THURSDAY
     EAST SLOPES OF THE WASHINGTON CASCADES, FOOTHILLS OF THE BLUE
     MOUNTAINS OF WASHINGTON, NORTHWEST BLUE MOUNTAINS OF
     WASHINGTON, EAST SLOPES OF THE OREGON CASCADES, GRANDE RONDE
     VALLEY, WALLOWA COUNTY, FOOTHILLS OF THE NORTHERN BLUE
     MOUNTAINS OF OREGON, NORTHERN BLUE MOUNTAINS OF OREGON,
     SOUTHERN BLUE MOUNTAINS OF OREGON, FOOTHILLS OF THE SOUTHERN
     BLUE MOUNTAINS OF OREGON

SNOW...HEAVY AT TIMES WILL CONTINUE ON WEDNESDAY AS THE MOIST WEST
TO NORTHWEST FLOW ALOFT PERSISTS OVER THE NORTHERN BLUE MOUNTAINS
WHERE A WINTER WEATHER ADVISORY WILL REMAIN IN EFFECT THROUGH
WEDNESDAY AFTERNOON. PLEASE REFER TO NWS HAZARD PRODUCT ID PDXWSWPDT
FOR MORE DETAILS.

AFTER THAT AN ARCTIC COLD FRONT WILL MOVE SOUTH ACROSS THE REGION ON
THURSDAY BRINGING MUCH COLDER AIR WITH MORE SNOW THROUGH THE REST OF
THE WEEK INTO THE WEEKEND. HOWEVER...THE SNOW WITH THE ARCTIC FRONT
SHOULD BE LIGHT DUE TO THE ORIGIN OF THE ARCTIC AIR OVER DRIER LAND
RATHER THAN FROM OVER THE PACIFIC. SOME SNOW IS EXPECTED IN MOST
AREAS. VERY COLD CONDITIONS WILL THEN PERSIST THROUGH THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:

WWW.WRH.NOAA.GOV/PDT/CURRENTHAZARDS/HWO.HTML

ALL LETTERS IN THE ABOVE URL ARE LOWER CASE.

In the hours before

Special weather statement, Feb 22, 5:34 AM PST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PENDLETON OR
534 AM PST TUE FEB 22 2011

ORZ041-042-044-049-050-502-503-505>509-WAZ024-026>030-520-521-
230000-
EASTERN COLUMBIA RIVER GORGE OF OREGON-NORTH CENTRAL OREGON-
LOWER COLUMBIA BASIN OF OREGON-GRANDE RONDE VALLEY-WALLOWA COUNTY-
NORTHERN BLUE MOUNTAINS OF OREGON-
SOUTHERN BLUE MOUNTAINS OF OREGON-JOHN DAY BASIN-OCHOCO-
JOHN DAY HIGHLANDS-
FOOTHILLS OF THE NORTHERN BLUE MOUNTAINS OF OREGON-
FOOTHILLS OF THE SOUTHERN BLUE MOUNTAINS OF OREGON-
EAST SLOPES OF THE OREGON CASCADES-
EASTERN COLUMBIA RIVER GORGE OF WASHINGTON-KITTITAS VALLEY-
YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS OF WASHINGTON-
EAST SLOPES OF THE WASHINGTON CASCADES-SIMCOE HIGHLANDS-
INCLUDING THE CITIES OF...ARLINGTON...THE DALLES...DUFUR...
MADRAS...MAUPIN...MORO...PRINEVILLE...REDMOND...BOARDMAN...
HERMISTON...IONE...COVE...ELGIN...LA GRANDE...UNION...
ENTERPRISE...JOSEPH...WALLOWA...MEACHAM...TOLLGATE...LONG CREEK...
NORTH POWDER...UKIAH...DAYVILLE...JOHN DAY...MITCHELL...
MONUMENT...SPRAY...BROTHERS...PAULINA...PRAIRIE CITY...SENECA...
ATHENA...PENDLETON...PILOT ROCK...HEPPNER...CONDON...FOSSIL...
BEND...CAMP SHERMAN...LA PINE...SISTERS...SUNRIVER...
WHITE SALMON...ELLENSBURG...THORP...NACHES...SUNNYSIDE...
TOPPENISH...YAKIMA...CONNELL...PROSSER...TRI-CITIES...DAYTON...
WAITSBURG...WALLA WALLA...SKI BLUEWOOD RESORT...APPLETON...
CLE ELUM...CLIFFDELL...EASTON...ROSLYN...TROUT LAKE...BICKLETON...
GOLDENDALE
534 AM PST TUE FEB 22 2011

MODEL PERSISTENCE AND FORECASTER CONFIDENCE CONTINUES TO BE HIGH
THAT A LATE WINTER SEASON ARCTIC AIR MASS WILL PUSH SOUTH INTO THE
REGION THURSDAY BRINGING WITH IT VERY COLD AIR. HIGH TEMPERATURES
WILL STRUGGLE TO REACH FREEZING IN THE WARMEST LOCATIONS THURSDAY
THROUGH SATURDAY WHILE LOW TEMPERATURES WILL RANGE FROM SUB ZERO
IN THE MOUNTAINS TO SINGLE DIGITS IN THE LOWER COLUMBIA BASIN.
THIS WILL PLACE TEMPERATURES 20 TO 30 DEGREES BELOW SEASONAL
NORMALS. IN ADDITION TO THE COLD TEMPERATURE...SNOW ACCUMULATIONS
WILL BE POSSIBLE THURSDAY AND FRIDAY AT ALL ELEVATIONS WITH SOME
SIGNIFICANT ACCUMULATIONS ALSO BEING POSSIBLE IN THE MOUNTAINS.

PLEASE KEEP ALERT WITH THE SITUATION BY MONITORING THE LATEST
WEATHER FORECASTS AND HAZARD STATEMENTS. YOU MAY ALSO VISIT OUR
WEBSITE AT WWW.WEATHER.GOV/PENDLETON OR BY LISTENING TO YOUR
LOCAL MEDIA FOR MORE INFORMATION AS THIS WINTER WEATHER EVEN
UNFOLDS.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, Northern Blue Mountains

When
February 22, 6:00 AM PST to February 24, 7:00 AM PST
Where
Northern Blue Mountains forecast zone
Reported by
Public
Coordinates
45.494, -117.976 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2011Every state in 2011This day in weather historyWarnings in Oregon, February 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 279474.